Alert archive / Oklahoma / Tornado Warnings in 2023

Tornado Warning 31, NWS Amarillo, TX

June 17, 2023Beaver County, Texas County, Oklahoma

NWS Amarillo, TX issued this tornado warning at Jun 17, 2023, 5:20 PM CDT for Beaver County, Texas County, Oklahoma. It was in force for 40 min. 18 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2023, 5:20 PM CDT (22:20 UTC)
Expired
Jun 17, 2023, 6:00 PM CDT
In force
40 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Beaver County, OK, Texas County, OK

The radar

The Dodge City radar (KDDC), 129 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:37 PM CDTHAIL 12 E Adams, OKQuarter sized hail reported by storm chaser via social media 2 miles east of Adams.
Jun 17, 5:37 PM CDTHAIL 12 E Adams, OKQuarter sized hail reported by storm chaser via social media 2 miles east of Adams.
Jun 17, 5:37 PM CDTHAIL 12 E Adams, OKQuarter sized hail reported by storm chaser via social media 2 miles east of Adams.
Jun 17, 5:37 PM CDTHAIL 2.54 Sw Turpin, OKpicture submitted via social media. Time estimated on radar.
Jun 17, 5:37 PM CDTHAIL 2.54 Sw Turpin, OKpicture submitted via social media. Time estimated on radar.
Jun 17, 5:37 PM CDTHAIL 2.54 Sw Turpin, OKpicture submitted via social media. Time estimated on radar.
Jun 17, 5:54 PM CDTHAIL 26 Ssw Turpin, OKhail reported via spotter network.
Jun 17, 5:54 PM CDTHAIL 26 Ssw Turpin, OKhail reported via spotter network.
Jun 17, 5:54 PM CDTHAIL 26 Ssw Turpin, OKhail reported via spotter network.
Jun 17, 5:57 PM CDTHAIL 2.756 Ssw Turpin, OKhail report submitted via spotter network.
Jun 17, 5:57 PM CDTHAIL 2.756 Ssw Turpin, OKhail report submitted via spotter network.
Jun 17, 5:57 PM CDTHAIL 2.756 Ssw Turpin, OKhail report submitted via spotter network.
Jun 17, 6:01 PM CDTHAIL 35 Sse Floris, OKphoto submitted via social media. Time estimated on radar.
Jun 17, 6:01 PM CDTHAIL 35 Sse Floris, OKphoto submitted via social media. Time estimated on radar.
Jun 17, 6:01 PM CDTHAIL 35 Sse Floris, OKphoto submitted via social media. Time estimated on radar.
Jun 17, 6:03 PM CDTHAIL 16 Sse Floris, OKreport submitted via spotter network.
Jun 17, 6:03 PM CDTHAIL 16 Sse Floris, OKreport submitted via spotter network.
Jun 17, 6:03 PM CDTHAIL 16 Sse Floris, OKreport submitted via spotter network.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 4:34 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2514 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

040 
WFUS54 KAMA 172220
TORAMA
OKC007-139-172300-
/O.NEW.KAMA.TO.W.0031.230617T2220Z-230617T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
520 PM CDT Sat Jun 17 2023

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Northwestern Beaver County in the Panhandle of Oklahoma...
  East central Texas County in the Panhandle of Oklahoma...

* Until 600 PM CDT.
    
* At 520 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Adams, or 21 miles east of Guymon, moving
  northeast at 30 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Turpin, Floris, Adams and Boyd. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3671 10056 3667 10115 3678 10115 3700 10074
      3700 10067
TIME...MOT...LOC 2220Z 241DEG 27KT 3673 10110 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Ferguson
2 follow-up statements
839 
WWUS54 KAMA 172228
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
528 PM CDT Sat Jun 17 2023

OKC007-139-172300-
/O.CON.KAMA.TO.W.0031.000000T0000Z-230617T2300Z/
Beaver OK-Texas OK-
528 PM CDT Sat Jun 17 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
NORTHWESTERN BEAVER AND EAST CENTRAL TEXAS COUNTIES...
    
At 527 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Adams, or 20 miles south of Liberal, moving
northeast at 30 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Turpin, Adams and Floris. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 3671 10056 3670 10111 3679 10113 3700 10074
      3700 10067
TIME...MOT...LOC 2227Z 241DEG 27KT 3676 10104 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75IN

$$

Ferguson
219 
WWUS54 KAMA 172248
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
548 PM CDT Sat Jun 17 2023

OKC139-172258-
/O.CAN.KAMA.TO.W.0031.000000T0000Z-230617T2300Z/
Texas OK-
548 PM CDT Sat Jun 17 2023

...THE TORNADO WARNING FOR EAST CENTRAL TEXAS COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for the Panhandle
of Oklahoma.

LAT...LON 3671 10056 3670 10095 3689 10095 3700 10074
      3700 10067
TIME...MOT...LOC 2248Z 249DEG 27KT 3681 10085 

$$

OKC007-172300-
/O.CON.KAMA.TO.W.0031.000000T0000Z-230617T2300Z/
Beaver OK-
548 PM CDT Sat Jun 17 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
NORTHWESTERN BEAVER COUNTY...
        
At 548 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles southeast of Turpin, or 16 miles south of
Liberal, moving east at 30 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Turpin and Floris. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 3671 10056 3670 10095 3689 10095 3700 10074
      3700 10067
TIME...MOT...LOC 2248Z 249DEG 27KT 3681 10085 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75IN

$$

Ferguson

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 17, 2:21 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 17, 2:21 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
221 PM CDT Sat Jun 17 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Sunday night)
Issued at 218 PM CDT Sat Jun 17 2023

Severe thunderstorms will be possible to north and northeastern
combined Panhandles. First discrete cells may be possible east of
the dryline mainly impacting the eastern third of the combined
Panhandles. After that, a mid to upper level shortwave trough is
progged to move through the southern Plains helping to form storms
across the northern to northeastern third of the combined
Panhandles going into this evening. The discrete cells if they can
break a small cap will fire off between 4PM and 7PM. The line of
thunderstorms that is progged to move across the northern zones of
the FA, as well as eastern CO and western KS, is expected to be
between 7 PM and 11 PM CDT. Plenty of instability and deep layer
sheer are expected to be in place allowing for the potential for
all severe threats to include a tornado or two to be in play.

For this afternoon, areas in the north to northwestern FA are
expected to reach into the upper 70s to mid 80s. Areas further
south are expected to approach the low 90s. Winds have currently
been out of the southeast here at the Amarillo Airport as of this
writing. This has kept much of the area under Td's in the upper
50s to lower 60s. However, much of the western to southwestern TX
Panhandle is expected to see a shift in the winds to the soutwest
bringing lower Td's and will tighten up a potential dryline just
east of Amarillo. As long as this occurs Amarillo and areas south
and west will be shutoff from any thunderstorm chances
today/tonight. East of this dryline is where there will be a
potential for a discrete storm or two in the late afternoon. Going
into this evening, an H5 shortwave trough is expected to traverse
much of the central to southern Plains. This will bring in a weak
cold front from the Colorado as well. The front intersecting with
the dryline will lead to concerns for possible tornadoes just
like last Thu. Which some spin ups along boundary interactions
may lead to some landspout formations as well. Instability and
deep layer shear will also lead to a potential for hail up to 3"
with these storms.

CAMs suggest that the storms should be out of the combined
Panhandles by 11PM tonight. After that much of the FA will be
under northerly winds that are expected to become even lighter
after midnight and turn back to the west.

36

&&

.LONG TERM ...
(Monday through next Friday)
Issued at 218 PM CDT Sat Jun 17 2023

The Panhandles get a much needed reprieve from rain and severe
weather beginning Sunday, but unfortunately will be replaced with
increasing heat through midweek. Zonal flow on Sunday will quickly
give way to amplified ridging by Monday as high pressure builds
over the southern Plains. Temperatures will rise near or into the
90s most days, with localized highs around 100 not unlikely Mon-
Wed. Shortwave troughs could begin to make their way around the
ridge and into the area as early as Tuesday, but the best chance
for storms to return for parts of the area appears to be Wed-Fri
with an emphasis on Thursday.

Although POPs are non-mentionable Tuesday (for good reason given
the low chance for precip to reach the sfc, much less enough to
measure), the potential for dry thunderstorms capable of strong
downburst wind gusts may need to be monitored. 12z GFS forecast
soundings show moistening in the mid to upper levels atop very dry
and warm low levels as a disturbance moves through. With DCAPE
values potentially up to 2000 J/kg thanks to a strong inverted-V
signature, strong wind gusts could try to make their way to the
surface as any precip attempts to fall. This is an outside chance
of occurring and could easily change moving forward, but could be
something worth keeping an eye on.

Wed-Fri, deterministic and ensemble guidance is in fair agreement
that multiple rounds of shortwaves could impinge on ridging and
provide support for convection during this time frame. Rich deep
layer moisture and moderate to strong instability may be in place
for parts of the area on any of these days. Although upper-level
wind fields may not be as impressive as what we've been seeing
recently, sufficient wind shear for organized storms may be in
place as well. As of this forecast period, Thursday appears to
have the best probability (30-40%) for these ingredients to come
together, although the other days may emerge with increased
potential as well (20-30% POPs Wed & Fri). Strength of ridging as
well as concerns with capping and overlap of best ingredients
will be factors to keep in mind moving forward to assess
extent/location of any strong to severe storm potential.

Harrel

&&

.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Sat Jun 17 2023

KDHT and KAMA are expected to stay VFR through the 18Z TAF period.
Winds will be picking up out of the southwest and could be around
20 kts gusting 30 kts starting soon and lasting through 00Z Sunday
for KAMA and KDHT. KGUY will have a chance to be impacted by some
thunderstorms later between 00Z and 03Z Sunday. With this system
bringing thunderstorms to the northeastern combined Panhandles
winds will eventually shift to the north to northwest and even
shift the winds for KDHT and KAMA later on closer to 06Z Sunday.

36

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                58  91  61  98 /  10   0   0   0
Beaver OK                  56  87  60  97 /  60   0   0   0
Boise City OK              52  87  56  93 /  30   0   0   0
Borger TX                  58  93  65 101 /  20   0   0   0
Boys Ranch TX              56  92  59  98 /   0   0   0   0
Canyon TX                  57  92  62  99 /   0   0   0   0
Clarendon TX               59  90  63  99 /  10   0   0   0
Dalhart TX                 53  88  56  95 /  10   0   0   0
Guymon OK                  54  88  57  97 /  50   0   0   0
Hereford TX                58  93  62  99 /   0   0   0   0
Lipscomb TX                56  88  62  98 /  60   0   0   0
Pampa TX                   57  90  63  98 /  20   0   0   0
Shamrock TX                59  90  61  98 /  30   0   0   0
Wellington TX              61  92  63 101 /  20   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...36
LONG TERM....38
AVIATION...36
Hazardous weather outlook, Jun 17, 2:36 PM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
236 PM CDT Sat Jun 17 2023

OKZ001>003-TXZ001>020-317-180745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
236 PM CDT Sat Jun 17 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop this afternoon and tonight
across the Oklahoma Panhandle as well as the northern and eastern
half of the Texas Panhandle. Some storms will likely become severe,
with large hail, damaging winds, and possibly isolated tornadoes
the primary hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms may develop Wednesday night, Thursday afternoon,
Thursday night, and Friday afternoon across at least parts of the
Oklahoma and Texas Panhandles. If storms develop, a few may
become strong to severe, with large hail and damaging winds the
primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon and
evening.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:04 AM CDTSpecial Weather StatementAMATexas41 min
Jun 17, 2:56 AM CDTSpecial Weather StatementAMABeaver49 min
Jun 17, 4:48 PM CDTSevere Thunderstorm WarningAMACimarron57 min
Jun 17, 5:02 PM CDTTornado WarningAMACimarron43 min
Jun 17, 5:15 PM CDTSevere Thunderstorm WarningAMABeaver, Texas60 min
Jun 17, 5:42 PM CDTSpecial Weather StatementAMACimarron33 min
Jun 17, 5:50 PM CDTSevere Thunderstorm WarningAMACimarron, Texas85 min
Jun 17, 5:52 PM CDTTornado WarningAMABeaver38 min
Jun 17, 5:58 PM CDTSevere Thunderstorm Warning Considerable damage threatAMABeaver, Texas62 min
Jun 17, 6:19 PM CDTTornado Warning Tornado observedAMABeaver56 min
Jun 17, 6:53 PM CDTSevere Thunderstorm Warning Considerable damage threatAMABeaver, Texas67 min

Nearby

Tornado Warnings in Oklahoma, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.